Alert archive / Oregon / Wind Advisories in 2020
Wind Advisory 23, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Dec 15, 2020, 4:03 AM PST for Klamath County, Lake County, Oregon; Siskiyou County, California. It took effect at Dec 16, 2020, 12:00 PM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2020, 4:03 AM PST (12:03 UTC)
- In effect from
- Dec 16, 2020, 12:00 PM PST
- Expired
- Dec 16, 2020, 10:00 PM PST
- In force
- 10 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 103 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292 WWUS76 KMFR 151203 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 403 AM PST Tue Dec 15 2020 ORZ030-031-152215- /O.NEW.KMFR.WI.Y.0023.201216T2000Z-201217T1000Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 403 AM PST Tue Dec 15 2020 ...WIND ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 2 AM PST THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County including Highway 31 from Paisley to Summer Lake. * WHEN...From noon Wednesday to 2 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing snow is expected in the higher elevations. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
7 follow-up statements
574 WWUS76 KMFR 152152 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 152 PM PST Tue Dec 15 2020 ORZ030-031-161100- /O.CON.KMFR.WI.Y.0023.201216T2000Z-201217T1000Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 152 PM PST Tue Dec 15 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON WEDNESDAY TO 2 AM PST THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County including Highway 31 from Paisley to Summer Lake. * WHEN...From noon Wednesday to 2 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing snow is expected in the higher elevations. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
163 WWUS76 KMFR 161050 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 250 AM PST Wed Dec 16 2020 ORZ030-031-162215- /O.EXT.KMFR.WI.Y.0023.201216T2000Z-201217T0600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 250 AM PST Wed Dec 16 2020 ...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 10 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County including Highway 31 from Paisley to Summer Lake. * WHEN...From noon today to 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing snow is expected in the higher elevations. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
007 WWUS76 KMFR 161248 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 448 AM PST Wed Dec 16 2020 ORZ023-161800- /O.NEW.KMFR.FG.Y.0014.201216T1248Z-201216T1800Z/ Central Douglas County- Including the cities of Roseburg, Sutherlin, Green, Myrtle Creek, and Canyonville 448 AM PST Wed Dec 16 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Visibility less than one quarter mile in dense fog. * WHERE...Central Douglas County including Interstate 5 near Roseburg. * WHEN...Until 10 AM PST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow for plenty of room between you and other vehicles. * Fog makes objects appear farther away than they are * Use low beams. High beams reflect back thick fog, making visibility worse for you and other drivers. * Be prepared. Keep your headlights clean. That way, you're ready for low-visibility conditions * Don't use cruise control. Most crashes occur because the driver is going too fast for weather conditions. && $$ ORZ030-031-162230- /O.CON.KMFR.WI.Y.0023.201216T2000Z-201217T0600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 448 AM PST Wed Dec 16 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County including Highway 31 from Paisley to Summer Lake. * WHEN...From noon today to 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing snow is expected in the higher elevations. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
937 WWUS76 KMFR 161705 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 905 AM PST Wed Dec 16 2020 ORZ023-161815- /O.CAN.KMFR.FG.Y.0014.000000T0000Z-201216T1800Z/ Central Douglas County- 905 AM PST Wed Dec 16 2020 ...DENSE FOG ADVISORY IS CANCELLED... The front has arrived, and the fog has cleared. Be prepared for periods of reduced visibility in rain today. $$ ORZ030-031-170115- /O.CON.KMFR.WI.Y.0023.201216T2000Z-201217T0600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 905 AM PST Wed Dec 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County including Highway 31 from Paisley to Summer Lake. * WHEN...From noon today to 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing snow is expected in the higher elevations. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
076 WWUS76 KMFR 162043 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1243 PM PST Wed Dec 16 2020 ORZ030-031-170600- /O.CON.KMFR.WI.Y.0023.000000T0000Z-201217T0600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1243 PM PST Wed Dec 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County including Highway 31 from Paisley to Summer Lake. * WHEN...Now through to 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing snow is expected in the higher elevations. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
505 WWUS76 KMFR 162225 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 225 PM PST Wed Dec 16 2020 CAZ081-170600- /O.EXA.KMFR.WI.Y.0023.000000T0000Z-201217T0600Z/ Central Siskiyou County- Including the cities of Weed and Yreka 225 PM PST Wed Dec 16 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of the Shasta Valley including Weed, Gazelle, Yreka, and Grenada. This also includes Interstate 5. * WHEN...Now through to 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel may become difficult for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ030-031-170600- /O.CON.KMFR.WI.Y.0023.000000T0000Z-201217T0600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 225 PM PST Wed Dec 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County including Highway 31 from Paisley to Summer Lake. * WHEN...Now through to 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing snow is expected in the higher elevations. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
810 WWUS76 KMFR 170556 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 956 PM PST Wed Dec 16 2020 ORZ030-031-170700- /O.EXP.KMFR.WI.Y.0023.000000T0000Z-201217T0600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 956 PM PST Wed Dec 16 2020 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... $$ CAZ081-170700- /O.EXP.KMFR.WI.Y.0023.000000T0000Z-201217T0600Z/ Central Siskiyou County- Including the cities of Weed and Yreka 956 PM PST Wed Dec 16 2020 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... The strongest winds have already passed through this evening. Winds will continue to lower into tonight. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 15, 3:51 AM PST, 12 minutes earlier.
Area forecast discussion, Dec 15, 3:51 AM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
351 AM PST Tue Dec 15 2020
.DISCUSSION...Earlier this month we had recurring instances of
stagnant weather, and those days are long gone now as an active
weather pattern will likely continue through at least the next 7
days. A relatively weak front is pushing through the forecast area
today and will bring rain and mountain snowfall to most areas.
Snow levels this morning range from 4000 feet from the Cascades
westward down to the valley floor east of the Cascades. Snow
levels will rise through the day to about 6000 feet in the late
afternoon west of the Cascades. With some lingering cold air east
of the Cascades this morning, there is some potential for freezing
rain or sleet along Highway 97, but that potential seems minimal
per the latest model data and webcams which suggest mainly snow in
those areas until a changeover to rain/snow or just rain this
afternoon. With that said, the majority of precipitation will be
confined to areas from the Cascades westward.
Precipitation will diminish tonight after the front passes through
and an upper ridge of high pressure moves in briefly tonight into
Wednesday morning. Valley fog and freezing fog is expected Wednesday
morning both west and east of the Cascades.
Then a stronger front will approach the coast and gusty winds will
begin to surface later Wednesday morning from the coast to areas
east of the Cascades. We have high confidence that Wind Advisory
criteria (gusts to 45 mph) will be met in wind-favored areas east of
the Cascades to include Highway 31 near Summer Lake, so we've issued
that Advisory this morning. Integrated Vapor Transport (IVT) values,
a measure of moisture being pushed into the area, are noteworthy in
the top 10 percent for values this time of year. That means there
will be periods of heavy rain at the coast and inland to the
Illinois Valley and Western Siskiyou County, but flooding is not
expected. Snow levels will peak Wednesday afternoon around 7000 feet
and then lower to around 4000 feet Wednesday night behind the front.
By the time snow levels lower, precipitation will mostly be moderate
or less, so we aren't expecting significant winter weather impacts
with this front. That said, some snowy conditions can be expected in
the high passes Wednesday afternoon and down to around Siskiyou
Summit level on Interstate 5 (4000ft) by early Thursday morning.
Additionally, a period of moderate snow is possible for Modoc and
Lake Counties Thursday morning as front pushes into that area. We'll
be considering Winter Weather Advisories for these areas during the
day shift today.
Another break in the activity is expected Thursday night into
Friday, and perhaps into Saturday as well depending on which model
solution pans out. Uncertainty is high with the next front that
could bring precipitation over the forecast area between Saturday
night and Wednesday. For instance, ensemble members from the
European model range from no precipitation to 1+ inch between
Saturday night and Wednesday. The drier members keep the front north
of the majority of the forecast area, while some model data brings
the front south into Southern Oregon. If the front does reach down
into Southern Oregon, moisture will be significant and coastal
rainfall totals will push over 1 inch. For now, we're relying the
National Blend of Models for precipitation chances during this
time period. Snow levels will likely be high (6000ft+) for this
front, and this reflected in the forecast.
&&
.AVIATION...For the 15/06Z TAFs...Some areas of fog are possible
this evening and tonight, particularly along the coast and in the
inland West Side valleys. A weak front will approach the area
tonight, with MVFR ceilings and rain spreading into the coastal
waters and the coast overnight, then spreading to the Cascades
through the morning, and to the East Side during the afternoon. MVFR
ceilings and widespread terrain obscuration are expected across the
region by the end of the TAF period, with the exception of portions
of the East Side and northern California, where precipitation and
low ceilings will be more scattered. Freezing levels of around 3500
feet will rise to 5000 to 6000 feet from west to east through
Tuesday with the passage of the front.
MVFR/IFR conditions in fog and low stratus are likely to return to
many of the area valleys by the end of the TAF period. -BPN
&&
.MARINE...Updated 200 AM PST Tuesday 15 Dec 2020...South winds will
begin to increase ahead of the next frontal system that's still west
of the waters. Expect winds to approach gale force across the waters
north of Cape Blanco and beyond about 5 nm from shore today. We're
still expecting some wind south of Cape Blanco too, just not as
strong. This will produce some steep to very steep wind waves
combined with the swell. So, conditions will remain quite hazardous.
The front will move onshore this afternoon, but another very high
and very steep swell will move into the waters, peak near 20 feet at
18 seconds and persist into Wednesday.
Model guidance is showing another strong front moving through the
coastal waters on Wednesday followed by another high and steep west
swell. This one also has the potential to produce gales for about a
3-6 hour period, especially across the north. Models have backed off
slightly since yesterday with the post-frontal swell, with wave
heights mostly 14 to 18 feet, but still substantial.
Even though there may be a brief break late this week, models
continue to show the potential for additional fronts arriving this
weekend. -BPN/Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory from 10 AM this morning to 10 AM PST
Wednesday for ORZ021-022.
Wind Advisory from noon Wednesday to 2 AM PST Thursday for
ORZ030-031.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 1 PM PST this afternoon for
PZZ350-356-376.
Hazardous Seas Warning from 1 PM this afternoon to 10 AM PST
Wednesday for PZZ350-356-370.
Gale Warning until 1 PM PST this afternoon for PZZ350-370.
Hazardous Seas Warning until 10 AM PST Wednesday for PZZ376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 10:48 AM PST | Gale Watch | MFR | 4 hr | |
| Dec 15, 2:07 PM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Josephine, Klamath, Lake | 41 hr |
| Dec 15, 2:32 PM PST | Gale Warning | MFR | 25 hr | |
| Dec 15, 2:32 PM PST | Hazardous Seas Warning | MFR | 55 hr |
Nearby
Wind Advisories in Oregon, 2020Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.